Hail, Butler
- When
- June 25, 1:50 PM CST
- Where
- Butler County, 4 mi S of Benton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -97.117
10 thunderstorm wind, 7 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 10:50 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1150 AM CDT WED JUN 25 2003 SENDING A GRIDS/ZONE FCST UPDATE MAINLY TO INCREASE PRECIP CHANCES OVER S-CNTRL AND SERN KS. AT 16Z THE COLD FRONT WAS ALONG A LINE FROM JUST W OF MANHATTAN TO HUTCHINSON, TO JUST W OF MEDICINE LODGE. THE FRONT WILL GRADUALLY SLOW A BIT THIS AFTERNOON AS IT ENCOUNTERS STRONGER HEATING/MIXING, HOWEVER IT SHOULD BE EAST OF THE TURNPIKE BY LATE AFTERNOON. VERY TROPICAL DWPTS ALONG AND AHEAD OF THE FRONT AND PLENTY OF CLOUD COVER. THINK THE MAIN THREAT IS SHIFTING TO LOCALLY HEAVY RAINFALL WITH ISOLATED STORMS PERHAPS PRODUCING DOWNBURST WINDS/HAIL. JMC --------------------------------------------------------------------- 350 AM CDT WED JUN 25 2003 FCST PROBLEMS: ALL FACETS CENTERED ON TIMING OF COLD FRONTAL PASSAGE TODAY. TODAY: STG COLD FRONT THAT HAS BEEN ADVERTISED FOR PAST 3 DAYS CROSSING NW KS AT 08Z. STGST TSRA OCRG N OF KS/NEBRASKA BDR W/ KICT DEPICTING GRADUAL WEAKENING OF SHRA OVER NW/NC KS. HWVR, XPCT THIS TO BE ONLY TEMPORAL LULL AS, CONSIDERING STRENGTH OF SFC-850MB HIGH SURGING SE ACRS WY, FNT SHUD LIKEWISE SURGE SE CLOSE TO SCHEDULE. RICH SFC-850MB WAITS FOR COLD FRONTS ARVL ACRS ALL CWA. POP GAMEPLAN NO DOUBT REFLECTIVE OF COLD FRONTS ARVL (40% ACRS CNTRL KS W/ EMPHASIS ON THIS MRNG IN WRN 1/2 WHILE EMPHASIS PLACED ON THIS AFTN ACRS SE KS WHERE 50-60% POPS ASSIGNED.) GIVEN XPCTD POSITIONING OF FRONT, BOTH ETA & GFS APR PRE-MATURE WITH TSRA COMMENCING THIS MRNG ACRS SE KS. REGARDLESS, SVR POTENTIAL REMAINS GREATEST ACRS AREAS GENLY ALONG & SE OF LN FM ARND KSLN-KHUT AS PREVIOUSLY FCST. MAXESLL BE TRICKY ACRS OF CWA. WARM START COUPLED W/ LATER ARVL OF COLD FRONT DICTATED FOLLOWING WARMER FWC SOLN ACRS SE KS (NEAR 90F - WHICHLL NEED TO BE WATCHED CLOSELY BY SHORT-TERM DAY STAFF) WITH UNCHARACTERISTIC NEARLY STEADY DES- CRIPTOR ACRS NW CORRIDOR. TNGT: OF MAJOR CONCERN IS +RA POTENTIAL ACRS SE KS WHERE NO DOUBT CLOSER TO COLD FRONT. ETA, MESO-ETA & GFS ALL DEPICT PRECIPITABLE WATERS 2.00 THIS EVE. THIS COUPLED W/ STG 700-MB OMEGA DICTATE ASSIGNING CAT POPS THIS SXN W/ +RA DESCRIPTOR. INHERITED POP GRADIENT LOOKED KOSHER WITH ONLY SLGT ADJUSTMENTS NEEDED. THU-FRI NGT: ALL QUIET ON ALL FRONTS (NO PUN INTENDED) AS VIGOROUS UPR TROF CROSS- ING NRN PLNS CONTS TRIP E ACRS GREAT LAKES W/ 850-MB HIGH BECMG DOM- INANT PLAYER. SAT-SUN: NO CHGS MADE. FCSTID = 4 ICT 87 57 78 55 / 40 30 10 10 HUT 85 55 77 55 / 40 30 10 10 EWK 86 56 78 55 / 50 30 10 10 EQA 87 57 78 55 / 60 50 10 10 WLD 88 58 79 56 / 50 60 10 10 RSL 80 53 76 53 / 40 5 5 10 GBD 81 54 77 54 / 30 10 5 10 SLN 83 54 77 54 / 50 20 5 10 MPR 84 54 77 54 / 50 20 5 10 CFV 90 60 81 57 / 50 80 20 10 CNU 89 60 80 56 / 50 80 20 10 K88 88 59 80 56 / 60 60 10 10 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON AND EVENING, AS A COLD FRONT MOVES INTO THE AREA. THE FRONT WILL ENCOUNTER A VERY MOIST TROPICAL AIRMASS. THE MAIN THREAT WILL BE LOCALLY VERY HEAVY RAINFALL, ESPECIALLY EAST OF THE TURNPIKE. THEREFORE, LOCALIZED FLOODING IS POSSIBLE ESPECIALLY WHERE STORMS TRAIN OVER THE SAME AREAS. ISOLATED STORMS MAY BECOME SEVERE WITH MARGINALLY SEVERE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. IT IS TOO EARLY TO TELL WHETHER OR NOT THE THUNDERSTORMS WILL BE SEVERE, SO BE LISTENING FOR SUBSEQUENT OUTLOOKS FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
The Wichita radar (KICT), 30 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
10 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.
Around 3 inches of rain, occurring within a span of approximately 2 hours, caused flash flooding, reaching depths that nearly submerged some vehicles. The flash flooding flowed into the basement of one home; the basement flooding to a depth of nearly 15 inches.
Trees uprooted.
Part of a facade was torn from a furniture store and wrapped around a light pole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361061, 5361054, 5361055, 5361056, 5361057, 5361058, 5361059, 5361060, 5361062, 5361053, 5361046, 5361047, 5361048, 5361284, 5361049, 5361050, 5361051, 5361052.